CSN Login
Members Online: 13

Radiation side effects

Leslie65
Posts: 5
Joined: Sep 2004

Hi, my name is Leslie. I just finished my ABVD chemo for Hodgkins and will begin radiation on my neck and throat (I guess it is what they call the the mantle area) next week. I will be getting radiation for 2 weeks.
I have read the message boards and have a pretty good idea about the side effects ( sore throat, loss of saliva, mouth sores, fatigue, etc.) I wanted to know the onset of these side effects. Is it immediately after the first session or does it accumulate and get worse as the radiation continues? Also, is there anything you have found useful to prevent/manage these side effects?
Thank you all for your input. I had a lot of questions/concerns answered before undergpoing chemo that were answered by these message boards. In fact, they were more useful than my doctors advice. All he said the first day of treatment was "if you get nausea, take the zofron but you shoudn't feel nausea" "You'll be fine" It is much better hearing what to expect from people that have actually been there!!!
Thanks again

stepet
Posts: 69
Joined: Dec 2003

Good for you to be well informed before beginning your radiation. I was very niave and it hurt me in the end. My side effects started right away and the zofran helped some,but I still threw up and got all the possible side effects you could get under going mantle field radiation. Let me tell you that I only had radiation and didn't have chemo therefore my dose was high. Good luck and make sure you tell any symptoms right away! Watch for thrush I had it throughout and it was awful! Take Care Sandi

karieallen
Posts: 23
Joined: May 2002

congratulations on finishing chemo!
I had radiation for 4 weeks on my upper chest area (after I did 8 total treatments of ABVD over a 4 month period). with the radiation, I occasionally had a hard time swallowing.. but smaller bites, and drinking water with the bites helped when the difficulty did arise. my side effects started the first couple days of radiation and accumulated through out the 4 weeks. Fatigue was the worse part. I did work parttime through out (6 hours per day, 5 days a week), but I took a 1-3 hour nap in the afternoon each day. I worked parttime for 2 more months after radiation was finished to full rest up.. ( I was lucky my employer allowed me that flexiblity)

so hope for the best, and be prepared if side effects do arise, and be sure to rest when you are tired. best of luck to you.. karie

lhodnet
Posts: 62
Joined: May 2004

I am 28 and I had Hodgkin's IIBX and went through the Stanford V treatment for chemo and am now going through 24 radiation mantle field treatments. They are also going up one 'notch' in my throat. I started feeling the acid reflux after the first week and then my throat felt like it was swelling - it hurt sooo bad that I couldn't swollow (this happened on a weekend and I had to wait until Monday to talk to the dr) I have 8 more treatments left and I still have a hard time swollowing and the less I put through my throat, the better - so I have been sticking to soft food and small bites :) It doesn't usually just hit you, it gradually builds up - upon the first feeling that something isn't right, consult your dr immediately - they have medicines for everything!!

Lisa

Demi1
Posts: 4
Joined: Oct 2004

Hi, I just finished 3 months of ABVD and started radiotherapy on friday. I was told not to use deodorant, does anybody know of a safe alternative?

dpomroy's picture
dpomroy
Posts: 137
Joined: Dec 2000

Hi Leslie,
For me the chemo was more difficult than the radiation. With the radiation I did feel tired, but then my body had already been through an awful lot. I scheduled my radiation at the end of my work day and then went right home afterwards and took a short nap. More than the physical fatigue, it was mentally tiring. Who wants to do something everyday at the same time whether you feel like it or not for many weeks straight? Even if it was something I liked to do, I sure wouldn't be happy about the absolutely-everyday-no-matter-what part of it. For me the radiation was cummulative. I didn't have the red, dry skin or sore throat right away. The most annoying side effect for me was the lack of saliva! I found that sucking on hard candies or cough drops helped both the sore throat and dryness in my mouth. I don't know if you can prevent side effects, but they are manageable. Best of luck. Hang in there.

rubyred13
Posts: 3
Joined: Oct 2004

Hi, Leslie -
It's been a while (yay!) since I had to think about this, but the best advice I wish someone would have given me is to be sure to take care of your teeth while you're going through radiation in that area - be sure to brush and floss regularly! Your saliva helps wash away bacteria and slows the progress of cavities, and the last thing you need is to have to sit in a dentist's chair after all that you've been through. The loss of saliva is really just annoying. There is a solution you can get from your dentist to help. Sucking on lemon drops can help (again, just beware of the sugar). I also got a real coppery taste in my mouth and certain foods didn't appeal to me.

Best of luck and good wishes to you - you sound like you're in the home stretch. I hope you can celebrate being cancer free for many years to come!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network